Outcome of Paraquat Poisoned Patients Treated with a Commonly Used Therapeutic Flowchart: A Case Series

Prasad, Devanur Rajashekhara Murthy Mahadeshwara and Chennabasappa, Abhilash (2015) Outcome of Paraquat Poisoned Patients Treated with a Commonly Used Therapeutic Flowchart: A Case Series. Asia Pacific Journal of Medical Toxicology, 4 (4). pp. 139-142.

[img]
Preview
Text
APJMT_Volume 4_Issue 4_Pages 139-142.pdf

Download (513kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_6359.html

Abstract

Background: Paraquat poisoning is a medical emergency challenge due to its inherent severe toxicity and unavailability of specific antidote for it. In this paper, a series of patients who were treated according to a commonly used treatment flowchart are presented. Methods: This prospective observational study was carried out on paraquat poisoned patients admitted to District Hospital, Chamarajanagar and Shimoga institute of Medical Sciences, Shimoga, Karnataka, India, during January 2013 to December 2014. Results: Six patients (4 women and 2 men) with median age of 23 min-max: 18-42 years were studied. The majority of patients had respiratory distress (with an average SpO2 of 60%), i.e. 4 out of 6 cases manifested with respiratory distress associated with dryness and burning sensation in mouth, throat and chest. Oxygen therapy with mask in one case and by ventilator in rest of cases was required. Except one patient who died on the first day and no further measurement of serum creatinine could be taken from her, all other patients developed increased creatinine. Five out of 6 patients died mainly due to pulmonary sequels. In the only survived patient, gastrointestinal symptoms were predominant followed by acute renal failure and pulmonary congestion which were reverted with medical care indicated in the therapeutic flowchart. In post-mortem investigations, inflammatory infiltration in lungs was noted in all cases and acute tubular necrosis was seen in 3 cases. Conclusion: Renal insufficiency and pulmonary damage following severe paraquat poisoning are indicators of poor prognosis and may not be reversible with commonly used treatment approaches.Â

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 14:41
Last Modified: 07 Oct 2017 14:41
URI: http://eprints.mums.ac.ir/id/eprint/7838

Actions (login required)

View Item View Item